Alert archive / Massachusetts / High Surf Advisories in 2006

High Surf Advisory 3, NWS Boston/Norton, MA

July 24, 2006Newport County, Washington County, Rhode Island; 5 counties in Massachusetts

NWS Boston/Norton, MA issued this high surf advisory at Jul 24, 2006, 4:07 AM EDT for Newport County, Washington County, Rhode Island; 5 counties in Massachusetts. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 24, 2006, 4:07 AM EDT (08:07 UTC)
Expired
Jul 24, 2006, 8:00 PM EDT
In force
16 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Plymouth County, MA, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 8.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2006-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2006-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS41 KBOX 240807
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
407 AM EDT MON JUL 24 2006

MAZ020>024-RIZ006>008-241615-
/O.NEW.KBOX.SU.Y.0003.060724T0807Z-060725T0000Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
407 AM EDT MON JUL 24 2006

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

LEFTOVER SOUTHERLY SWELLS FROM THIS WEEKEND CONTINUE TO IMPACT THE
SOUTH COASTS OF MASSACHUSETTS AND RHODE ISLANDS...INCLUDING SOUTH
FACING BEACHES OF CAPE COD...MARTHAS VINEYARD AND NANTUCKET. THESE
SWELLS WILL SLOWLY DIMINISH TODAY. THE GREATEST THREAT OF RIP
CURRENTS WILL BE THIS MORNING...THEN SLOWLY DIMINISH THROUGH THE
DAY AS WELL.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE
SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND
EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE
FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE
SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE
OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT...
IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES.
WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES
WHERE RIP CURRENTS CAN BE ENHANCED.

$$

BELK
2 follow-up statements
000 
WHUS41 KBOX 240820
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
420 AM EDT MON JUL 24 2006

MAZ020>024-RIZ006>008-241630-
/O.CON.KBOX.SU.Y.0003.000000T0000Z-060725T0000Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
420 AM EDT MON JUL 24 2006

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

LEFTOVER SOUTHERLY SWELLS FROM THIS WEEKEND CONTINUE TO IMPACT
THE SOUTH COASTS OF MASSACHUSETTS AND RHODE ISLANDS...INCLUDING
SOUTH FACING BEACHES OF CAPE COD...MARTHAS VINEYARD...NANTUCKET AND
BLOCK ISLAND. THESE SWELLS WILL SLOWLY DIMINISH TODAY. THE GREATEST
THREAT OF RIP CURRENTS WILL BE THIS MORNING...THEN SLOWLY DIMINISH
THROUGH THE DAY AS WELL.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE
SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND
EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF
ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM
TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE
CURRENT... IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED
BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS
AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED.

$$
000 
WHUS41 KBOX 241539
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1139 AM EDT MON JUL 24 2006

MAZ020>024-RIZ006>008-250000-
/O.CON.KBOX.SU.Y.0003.000000T0000Z-060725T0000Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1139 AM EDT MON JUL 24 2006

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

SOUTHERLY SWELLS CONTINUE TO IMPACT THE SOUTH COASTS OF
MASSACHUSETTS AND RHODE ISLAND...INCLUDING SOUTH FACING BEACHES OF
CAPE COD...MARTHAS VINEYARD...NANTUCKET AND BLOCK ISLAND. THESE
SWELLS WHICH ARE PERPENDICULAR TO THE COAST WILL RESULT IN RIP
CURRENTS THROUGH THE AFTERNOON. THE THREAT OF RIP CURRENTS WILL
DIMINISH TOWARD EVENING.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE
SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND
EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF
ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM
TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE
CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED
BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS
AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED.

$$

KJC/BELK

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Jul 24, 4:02 AM EDT, 5 minutes earlier.

Area forecast discussion, Jul 24, 4:02 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
402 AM EDT MON JUL 24 2006

.SHORT TERM /TODAY THROUGH TUESDAY/...
COMING SOON.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

...LOW AMPLITUDE NE TROF PERSISTENT THIS PERIOD...

TUE NIGHT...WEAK TROF APPROACHING THE RGN FM THE W. GIVEN LOW
AMPLITUDE OF TROF AND MID LEVEL LAPSE RATES LESS THAN MOIST
ADIABATIC...SHOWER/TSTM THREAT APPEARS LOW ALNG WITH AREAL CVRG
ISOLATED TO WDLY SCT AT MOST.

WED...SUMMER-LIKE WX WITH TEMPS WELL INTO THE 80S AWAY FROM THE
S.CST.  S TO SW SFC FLOW WL YIELD HIGH HUMIDITY WITH DEW PTS 65 TO
70.  AS FOR RAIN CHANCES...LOW AMPLITUDE TROF TO OUR WEST CONTINUES
TO SLOWLY ADVANCE E. FORCING REMAINS WEAK ALNG WITH MARGINAL
INSTABILITY. THEREFORE...SLIGHT CHC POPS FM MOS SEEM REASONABLE.
AREAL COVERAGE LIKE TUE NGT SHOULD BE ONLY ISOLATED TO WDLY SCT.
OTHER RAIN THREAT WL COME FROM OFSHR FRNTL WV WED. ALL MDLS AGREE
THAT UPR TROF WL REMAIN OF LOW AMPLITUDE AND MLVL FLOW WILL NOT BACK
SUFFICIENTLY FOR PRECIP SHIELD TO REACH OUR LATITUDE. THUS...WL
UNDERCUT MOS HERE TO SLIGHT CHC POPS.

THURSDAY THROUGH SUNDAY...MORE OF THE SAME WX THU...WARM AND HUMID
WITH A SLIGHT CHC OF A RW OR TSTM...WITH HIGHEST CHC NW SECTIONS.
HIGHER CHC OF RWS/TSTMS FRI AS PREFRONTAL TROF APPROACHES FM THE W.
SHOWER/TSTM THREAT WL REMAIN HIGH SAT WITH CDFNT MVG THRU THE RGN.

MDLS THEN DIVERGE ON AMPLITUDE OF LARGE SCALE FLOW OVR THE WKND. ALL
MDLS AGREE THAT OVERALL PTN WL RE-AMPLIFY WITH HEIGHTS LOWERING IN
NE TROF. ALTH...00Z ECMWF APPEARS TO BE ON ITS OWN WITH SIGNIFICANT
HEIGHT FALLS INTO SRN QUEBEC...IN RESPONSE TO POLAR VORTEX DIVING
SEWD. THE 00Z ECMWF SOLUTION MAY HAVE SOME MERIT...AS ALL MDLS HV
RDGG NEAR GREENLAND ALNG WITH A HIGH AMPLITUDE RDG INTO CNTRL
CANADA. ALTH...MDL CONSENSUS OF GFS/UKMET AND GGEM SUGGEST A MORE
MODEST U/A PTN IS LKLY. THUS...WL STICK WITH CURRENT FCST OF DRY WX
SUN ALNG WITH SEASONABLE TEMPS AND LWR HUMIDITY AS FRONT MVS OFSHR.

OVERALL...CURRENT FCST THU THRU SUN REFLECTS 00Z MDL GUID...SO
LITTLE IF ANY CHANGES PLANNED HERE.

&&

.AVIATION...
COMING SOON.

&&

.MARINE...
BENIGN WX EXPECTED TUE NGT THRU THU...WITH THE EXCEPTION OF AN
ISOLATED RW OR TSTM. GRADIENT BEGINS TO INCREASE FRI AS CDFNT
APPROACHES FM THE W. GRADIENT MAY REMAIN TIGHT INTO SAT...AS CDFNT
IS SLOW TO CLEAR THE RGN. S TO SW WNDS MAY GUSTS TO 25 KT FRI AND
SAT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY FOR MAZ020>024 UNTIL 8 PM MONDAY.
NH...NONE.
RI...HIGH SURF ADVISORY FOR RIZ006>008 UNTIL 8 PM MONDAY.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ235-237
UNTIL      NOON MONDAY.
  ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ254-255 UNTIL 2
     AM TUESDAY.
&&

SHORT TERM...BELK
LONG TERM...NOCERA
AVIATION...BELK
MARINE...BELK/NOCERA
Hazardous weather outlook, Jul 23, 9:43 PM EDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
943 PM EDT SUN JUL 23 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-241043-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
943 PM EDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...MOST OF MASSACHUSETTS...RHODE ISLAND...SOUTHERN NEW
HAMPSHIRE...AND THE MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...REST OF TONIGHT
AT THE SHORE...SPECIFICALLY THE RHODE ISLAND COASTLINE AND SOUTHEAST
MASSACHUSETTS...ROUGH SURF CONTINUES OVERNIGHT AS DOES THE LOW TO
MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON ACROSS THE INTERIOR FROM
THURSDAY INTO SATURDAY...WITH THE CURRENTLY ASSESSED PRIME DAY FOR
STRONGEST THUNDERSTORMS SETTING UP FOR LATE FRIDAY.

.SPOTTER INFORMATION STATEMENT...
PLEASE FORWARD ANY REPORTS OF RIP CURRENTS AT AREA BEACHES.

DRAG

Nearby

High Surf Advisories in Massachusetts, 2006High Surf Advisories in Rhode Island, 2006Every high surf advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.